Your ears can be harmed by a remarkably common number of medicines. From tinnitus medicines that stop your ears from ringing to drugs that could cause hearing loss, find out which of them has an effect on your hearing.
Medications Can Affect Your Hearing
The US accounts for about half of the $500 billion dollar pharmaceutical market. Are you buying over the counter medications? Or perhaps your doctor has prescribed you with some kind of medication. All medications carry risk, and even though side effects and risks might be listed in the paperwork, people usually don’t think they’ll be affected. So it’s worthwhile to point out that some medications increase the chance of hearing loss. On a more positive note, some medicines, such as tinnitus treatments, can in fact, help your hearing. But which ones will be an issue for your ears? But if you get prescribed with a drug that is recognized to result in loss of hearing, what can you do? Here’s the long and short on medications.
1. Over-the-Counter Painkillers That Damage Your Hearing
Many people are surprised to find out that medicine they take so casually might cause hearing loss. Researchers looked at the kind of painkillers, regularity and time frame along with hearing loss frequency. There are a number of studies of both men and women that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Over-the-counter pain relievers, if used regularly, will damage hearing. 2 or more times per week is defined as regular use. Individuals who suffer from chronic pain often take these types of medicines at least this frequently. Temporary loss of hearing can result from using too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 hearing loss risk nearly doubled if they were using this drug to treat chronic pain. To be clear, prescription medications are equally as bad. Here are a few prescription drugs that may cause hearing loss:
It’s not clear exactly what triggers this loss of hearing. The nerves of the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly caused by these drugs. That’s the reason why loss of hearing might be the result of sustained use of these medications.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics should be reasonably safe if used as directed. But certain types of antibiotic may increase the danger of hearing loss: Aminoglycoside. Human studies haven’t yet yielded reliable data because they are in their initial stages. But there certainly seem to be some individuals who have noticed hearing loss after using these medications. Results from animal-testing are persuading enough. The medical community thinks there may be something going on here. Each time mice take these antibiotics, they eventually get hearing loss. Aminoglycoside antibiotics are frequently used to treat:
- Cystic fibrosis
- Tuberculosis (TB)
- Bacterial meningitis
- Some other respiratory diseases
Unlike the majority of antibiotics, they’re usually used over a prolonged period of time to treat very persistent infections. Pneumonia and children’s ear infection were, until very recently, frequently treated with Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. Why certain antibiotics contribute to hearing loss still demands more investigation. It seems that lasting injury may be caused when these drugs create swelling of the inner ear.
3. How Quinine Affects Your Hearing
Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to treat malaria and has also been used to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.
4. Chemo Drugs May Injure Your Hearing
You know that there will be side effects when you go through chemo. Doctors are filling the body with toxins in order to kill cancer cells. These toxins can’t often tell the difference between normal cells and cancer. Some of the medications that are being looked at are:
- Carboplatin commonly known as Paraplatin
- Cisplatin commonly known as Platinol
- Bleomycin commonly known as Blenoxane
But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be obvious. While you’re going through chemo, a hearing care professional may be able to help you keep track of your hearing. Or you may want to let us know what your personal scenario is and discover if there are any recommendations we can make.
5. Hearing Loss And Loop Diuretics
You may be using diuretics to help control fluid balance in your body. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to manage the problem with medication. This can lead to inflammation when salt vs water ratios get out of balance. Even though it’s typically temporary, this can cause loss of hearing. But if you allow the imbalance to go on or keep happening, hearing loss could be permanent. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent hearing loss. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.
If You Are Taking Medications That Cause Hearing Loss What Can You do?
You need to speak with your doctor before you stop taking any medications they have prescribed. Note all of the drugs you use and then consult your doctor. You can ask your doctor if there might be an alternative to any drugs that trigger hearing loss. You can also make lifestyle changes to cut down on your need for medications. You can have a healthier life, in certain cases, with small changes to your diet and a little exercise. Your immune system can be reinforced while pain and water retention can also be decreased with these changes. If you are currently or have ever used these ototoxic medications, you should make an appointment to have your hearing examined as soon as possible. Loss of hearing can advance very slowly, which makes it less detectable at first. But make no mistake: it can affect your health and happiness in ways you might not recognize, and recognizing it early gives you more possibilities for treatment.